Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Had a brain haemorrhage. Started feeling drowsy after taking telma 80. What is causing this?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5292 Questions
Hello Doctor,

My dad had a brain haemorrage around 8 years ago and he had a convulsion episode 2 months ago. But after his discharge from the hospital, the doctor has increased his BP tablets from 40 mg to 80 mg. Post discharge, we noticed that he is feeling drowsy most of the time. The doctor has prescribed Telma 80 AM tablets. We are a bit concerned since he has been quiet inactive after discharge. Do you feel that because the doctor prescribed a high dosage for the BP, it is causing heavy drowsiness in case of my Dad. His age is 64 and he is completeley paralysed from the right side. Please advice if BP tablets are causing the drowsiness and inactiveness because pre hospitalization,he was very much active.
Posted Wed, 31 Oct 2012 in Brain and Spine
Answered by Dr. Sudhir Kumar 35 minutes later
Thank you for contacting Healthcare magic.
The drowsiness in your father's case is more likely to be related to Eptoin, the medicines to prevent further convulsions.
We have an option of changing it to non-sedating medicines such as levetiracetam (keppra or levipil) at a dose of 500 mg twice daily.
Regarding the BP medications, please check his BP a few times. If BP is normal, please continue the same dose. If BP is found to be low or high, the medicine dose may need to reduced or increased (your physician can suggest the dose).
In addition, sometimes the drowsiness can also be unrelated, such as low serum sodium. Please check the sodium level in his blood. If sodium level is low, it can be corrected.
I hope it helps. Please get back if you have any more queries.
Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
Follow-up: Had a brain haemorrhage. Started feeling drowsy after taking telma 80. What is causing this? 33 hours later
Dear Doctor,

Thank you for your quick response.
Also the doctor has mentioned that the drowsiness is due to pressure formation in his Brain and he mentioned about a surgery where shunting will be done and the fluid will be drained to his kidney. But the tricky part is that he had mentioned that the symptons are severe headache and further complications which is missing in my dad's case. He has never mentioned about any type of headache. Please suggest whether drowsiness can be caused due to the pressure formation in his brain??.

Awaiting your quick response for the same.

Regards, XXXXXXX
Answered by Dr. Sudhir Kumar 17 minutes later
Thank you for getting back with more details.
The symptoms of high pressure in the brain (raised intracranial pressure-ICP) are headache, vomiting, double vision and decreased alertness. As you have mentioned, he does not have headache or vomiting.
If one is not sure of raised ICP, we can check his fundus- a part of eye retina- which gets swollen if brain pressure is high. This can be checked by the neurologist and if a doubt is there, it can be confirmed by eye specialist.
The best method of checking brain pressure is by ICP monitor. We have this facility at Apollo Hyderabad, but most hospitals may not have that facility. In this method, a small device is placed in the brain ventricle (which contains the brain water-cerebrospinal fluid-CSF) and we can get the actual measurement of the brain pressure.
If the brain pressure is high, then shunt surgery will be useful, otherwise, it may not be.
I hope it clarifies.
Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor